Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 103, NWS Columbia, SC

September 7, 2023Columbia County, Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Sep 7, 2023, 3:33 PM EDT for Columbia County, Richmond County, Georgia. It was in force for 42 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2023, 3:33 PM EDT (19:33 UTC)
Expired
Sep 7, 2023, 4:15 PM EDT
In force
42 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, GA, Richmond County, GA

The radar

The Columbia radar (KCAE), 107 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 3:46 PM EDTHAIL 0.252 Ne Fort Gordon, GAAmateur radio operator relayed a report of pea size hail near Jimmie Dyess Parkway and Fort Gordon Gate One. Time estimated.
Sep 7, 3:55 PM EDTTSTM WND DMG2 N Grovetown, GAA tree was down blocking all westbound lanes of Interstate 20 at mile marker 190, near Lewiston Rd.
Sep 7, 3:58 PM EDTHAIL 12 Ssw Evans, GAAmateur Radio operator forwarded a report of quarter sized hail at Old Belair Rd. Specific location not provided. Time estimated by radar.
Sep 7, 4:00 PM EDTTSTM WND DMG3 N Fort Gordon, GAA tree was downed at Rickerson Rd and Powell Rd. Time estimated.
Sep 7, 4:02 PM EDTHAIL 0.25Evans, GAAmateur Radio operator forwarded a report of pea sized hail at the intersection of Columbia Rd. and Belair Rd. Time estimated by radar.
Sep 7, 4:04 PM EDTHAIL 0.751 Nne Evans, GAAmateur Radio operator forwarded a report of dime sized inch hail at the intersection of Owens Rd. and Belair Rd. Time estimated by radar.
Sep 7, 4:10 PM EDTHAIL 0.884 E Martinez, GANickel size hail reported on Gray Way. Time estimated.
Sep 7, 4:15 PM EDTHAIL 0.52 Ne Martinez, GAAmateur Radio operator forwarded a report of half inch sized inch hail at the West Lake subdivision. Time estimated by radar.
Sep 7, 4:21 PM EDTHAIL 0.25Evans, GATrained spotter reported pea size hail that has lasted for 18 minutes near Columbia Rd and S Belair Rd.
Sep 7, 4:22 PM EDTHAIL 0.75Martinez, GAPublic reported penny sized hail in Martinez, GA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2023-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2023-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1150 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

823 
WUUS52 KCAE 071933
SVRCAE
GAC073-245-072015-
/O.NEW.KCAE.SV.W.0103.230907T1933Z-230907T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
333 PM EDT Thu Sep 7 2023

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Columbia County in east central Georgia...
  Central Richmond County in east central Georgia...

* Until 415 PM EDT.

* At 333 PM EDT, a severe thunderstorm was located near Fort Gordon,
  moving northeast at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Grovetown, Evans, Martinez, Fort Gordon, Hephzibah, Glendale, South
  Augusta, Midtown, Summerville, Augusta Mall, Daniel Field, Augusta
  Regional Airport, Village Plaza Shopping Center, Augusta National
  Golf Club, Blythe, Liberty Park Community Center, New Savannah
  Bluff Lock & Dam Park, Glenn Hills, Bath-Edie, and Westover
  Memorial Park.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 190 and 200.
 Interstate 520 in Georgia between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3341 8230 3358 8208 3356 8205 3337 8192
      3337 8194 3336 8195 3330 8219
TIME...MOT...LOC 1933Z 236DEG 9KT 3338 8218 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PL
3 follow-up statements
280 
WWUS52 KCAE 071945
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
345 PM EDT Thu Sep 7 2023

GAC073-245-072015-
/O.CON.KCAE.SV.W.0103.000000T0000Z-230907T2015Z/
Columbia GA-Richmond GA-
345 PM EDT Thu Sep 7 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHEASTERN COLUMBIA AND CENTRAL RICHMOND COUNTIES...

At 345 PM EDT, a severe thunderstorm was located over Fort Gordon,
moving northeast at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Grovetown, Evans, Martinez, Fort Gordon, Hephzibah, Glendale, South
Augusta, Midtown, Summerville, Augusta Mall, Daniel Field, Augusta
Regional Airport, Village Plaza Shopping Center, Augusta National
Golf Club, Liberty Park Community Center, New Savannah Bluff Lock &
Dam Park, Glenn Hills, Bath-Edie, Westover Memorial Park, and
Westover.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 190 and 200.
 Interstate 520 in Georgia between mile markers 1 and 12.

LAT...LON 3341 8230 3358 8208 3356 8205 3337 8192
      3337 8194 3336 8195 3331 8217
TIME...MOT...LOC 1945Z 236DEG 9KT 3340 8215 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PL
005 
WWUS52 KCAE 072001
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
401 PM EDT Thu Sep 7 2023

GAC073-245-072015-
/O.CON.KCAE.SV.W.0103.000000T0000Z-230907T2015Z/
Columbia GA-Richmond GA-
401 PM EDT Thu Sep 7 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHEASTERN COLUMBIA AND CENTRAL RICHMOND COUNTIES...

At 401 PM EDT, a severe thunderstorm was located over Evans, moving
northeast at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Grovetown, Evans, Martinez, Fort Gordon, Glendale, South Augusta,
Midtown, Summerville, Augusta Mall, Daniel Field, Village Plaza
Shopping Center, Augusta National Golf Club, Liberty Park Community
Center, Glenn Hills, Bath-Edie, Westover Memorial Park, Richmond
County Recreation Center, Blanchard Park, Westmont, and Harrisburg.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 190 and 200.
 Interstate 520 in Georgia between mile markers 1 and 8.

LAT...LON 3358 8208 3356 8205 3343 8196 3333 8217
      3343 8228
TIME...MOT...LOC 2001Z 225DEG 9KT 3347 8214 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PL
778 
WWUS52 KCAE 072012
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
412 PM EDT Thu Sep 7 2023

GAC073-245-072021-
/O.EXP.KCAE.SV.W.0103.000000T0000Z-230907T2015Z/
Columbia GA-Richmond GA-
412 PM EDT Thu Sep 7 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COLUMBIA AND
CENTRAL RICHMOND COUNTIES WILL EXPIRE AT 415 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for
Northern Richmond and Columbia counties until 5pm!

LAT...LON 3358 8208 3356 8205 3343 8196 3333 8217
      3343 8228
TIME...MOT...LOC 2011Z 236DEG 9KT 3348 8213 

$$

PL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:48 PM EDT, 45 minutes earlier.

Area forecast discussion, Sep 7, 2:48 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
248 PM EDT Thu Sep 7 2023

.SYNOPSIS...
Cold front moves into the area late today producing scattered
storms with a marginal severe risk. The front will stall across
the area keeping showers and thunderstorms in the forecast
through the weekend. Increasingly zonal flow and rising heights
with decreasing chances for rain early next week in addition to
temperatures around average.

&&

.NEAR TERM /THROUGH TONIGHT/...
An upper level low will dig into the Deep South today. An
associated cold front and pre-frontal trough will serve as
triggers for convection this afternoon. Ahead of the low, a weak
capping inversion and PWAT values less than 1.5 inches will
largely prevent convection into the early afternoon over central
SC and the CSRA. This will lead to moderate destabilization
from diabatic heating but coverage should be limited until at
least the late afternoon when the pre-frontal trough and upper
support will near the forecast area. There is a large spread
between HREF members in regards to the location of convective
initiation but are in good agreement with the timing for storms
in the late afternoon. By this time we should see the capping
inversion break and moisture increase ahead of the front. Storms
that develop before loss of heating will have the potential to
be severe given the moderate instability and dry air aloft.
Isolated downburst winds will be the main threat due to weak
shear and inverted V forecast soundings. Moderate storm movement
and relatively dry air will limit the threat of flash flooding.
Highs today will be a few degrees above normal with warm
advection ahead of the front.

As we head into the evening the better upper support will push
south leading to NVA over the area as the air mass stabilizes.
These factors favor diminishing convection into the evening
however there may be a few lingering showers or thunderstorms as
the front moves into the FA. Lows overnight in the upper 60s to
low 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The front will be stalled over eastern Georgia and the
Carolinas Friday morning. The upper low will be just south of
the area causing better support of convection to remain to our
south. Although some shortwaves are progged to cross the area
early better convergence will be to our east and our south. HREF
members agree with this, showing isolated to scattered
thunderstorms in the afternoon. Best instability and lift will
mainly be in the eastern Midlands so kept chance PoPs along this
area though coverage looks to be more isolated. A weak shortwave
will move through South Carolina late Friday night keeping a low
chance showers/thunderstorms in overnight.

The deepening trough will force the upper low north Saturday and
will produce stronger lift and forcing in comparison to Friday.
Moisture will be on the higher side as well with a swath of
1.8-2inch pwat values moving in from the south. Increasing
divergence aloft and onshore flow along with deep moisture.
Expect our best chances of rain, possibly widespread, during the
day Saturday. With moderate to strong upper forcing continuing
overnight so will chances for showers and storms. With upper
troughing in place over the Southeast, expect cooler conditions,
generally in the mid-80s for highs and mid-60s for lows.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Early next week, the diffuse boundary will keep moisture
elevated across the region though closer to 1.25, around average
for this time of year. At the same time heights will start to
rise and a more zonal pattern will replace the deep troughing.
Some weak shortwaves and moisture convergence may produce
showers and thunderstorms, mainly diurnal, but confidence is low
in timing. From there, the pattern becomes increasingly more
active. There is good agreement in ensembles mid week, showing a
deep low developing in or just west of the Great Lakes region.
Deep southwesterly flow will shift deeper moisture over the area
prompting chance showers towards the end of the week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
An upper level low and frontal boundary will dig into the Deep
South today. Expect scattered thunderstorms this afternoon
however confidence in the location of the highest convective
coverage is limited. So we have included VCTS at all TAF sites
until confidence increases. We will see convection diminish
during the evening but there may be a few lingering showers and
thunderstorms overnight as the front moves through. Coverage
should be too low to include mention of showers overnight.
Patchy fog may be possible tonight, especially if the terminals
receive rainfall today. The potential for convection continues
tomorrow as the front stalls across the area. Highest coverage
is expected to be in the east where moisture will be deeper.
Expect light SW winds today and light S winds tomorrow.

EXTENDED AVIATION OUTLOOK...Afternoon and evening thunderstorms
continue over the weekend with lower coverage for Monday.
Patchy late night/early morning fog and/or stratus possible
through Sunday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Sep 7, 3:41 AM EDT, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
341 AM EDT Thu Sep 7 2023

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-080745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
341 AM EDT Thu Sep 7 2023

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Marginal risk of severe thunderstorms late this afternoon into the
evening. Damaging winds and large Hail threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 7, 3:19 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Columbia SC
319 PM EDT Thu Sep 7 2023

SCZ020-021-072000-
Fairfield SC-Newberry SC-
319 PM EDT Thu Sep 7 2023

...A strong thunderstorm will impact portions of northwestern
Fairfield and northeastern Newberry Counties through 400 PM EDT...

At 319 PM EDT, Doppler radar was tracking a strong thunderstorm near
Newberry County Airport, or 9 miles north of Newberry, moving east at
20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whitmire, Blair, Henderson Island, Enoree Ranger District Office,
Maybington Fire Station, and US-176 and SC-34 Crossroads.

This includes Interstate 26 between mile markers 63 and 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3429 8133 3434 8173 3445 8172 3446 8169
      3453 8164 3447 8155 3445 8155 3445 8154
      3449 8149 3449 8146 3450 8142 3456 8143
      3457 8142 3457 8140
TIME...MOT...LOC 1919Z 263DEG 19KT 3441 8165

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

PL
Special weather statement, Sep 7, 3:27 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Columbia SC
327 PM EDT Thu Sep 7 2023

GAZ064-065-077-072000-
Burke GA-Richmond GA-Columbia GA-
327 PM EDT Thu Sep 7 2023

...A strong thunderstorm will impact portions of east central
Columbia, northwestern Burke and central Richmond Counties through
400 PM EDT...

At 327 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fort Gordon, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Gordon, Martinez, Hephzibah, Augusta Mall, Daniel Field, South
Augusta, Augusta Regional Airport, Village Plaza Shopping Center,
Blythe, Forest Hills, Minnick Park, Hillcrest Memorial Park, Glenn
Hills, Bath-Edie, Pea Patch Aerodrome, Westover, Miles Park, Richmond
County Recreation Center, Ellwood, and Diamond Lakes Regional Park.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 195 and 197.
 Interstate 520 in Georgia between mile markers 1 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3328 8218 3336 8226 3352 8208 3336 8194
TIME...MOT...LOC 1927Z 236DEG 9KT 3337 8216

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

PL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:27 PM EDTSpecial Weather StatementCAERichmond33 min
Sep 7, 3:37 PM EDTSpecial Weather StatementCAEMcDuffie53 min
Sep 7, 3:42 PM EDTSpecial Weather StatementCAELincoln48 min
Sep 7, 3:45 PM EDTSpecial Weather StatementCAEColumbia45 min
Sep 7, 3:46 PM EDTSpecial Weather StatementCAEBurke44 min
Sep 7, 3:49 PM EDTSevere Thunderstorm WarningCAEColumbia, Lincoln, McDuffie41 min
Sep 7, 3:51 PM EDTSevere Thunderstorm WarningCAELincoln39 min
Sep 7, 4:08 PM EDTSevere Thunderstorm WarningCAEColumbia, Lincoln, Richmond52 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.